Jan 25, 2004
Dr. Keith Henry:
Thank You Very Much for your response to "our" email to you that I sent to you on the 9th of Jan 2004. I say "our" email because I have sent this email to you on behalf of several friends of mine who are HIV+. We appreciate the quick response-however we are still "very concerned" about the meaning of a statement that we sent to you. It was listed under Question # 4.
In this email we are relating to you the entire article: It is an abstract from an article written for a Journal of Immunology in 1995. The authors are:
Muro-Cacho CA, Pantaleo G, and Fauci AS.
We are "very concerned and interested in having a clear understaning of what this article is actually saying in regard to HIV/AIDS."
Because HIV+ patients are expected to tolerate the many adverse side effects of HIV medications - they most certainly have a right to have their concerns and questions answered. Because this is not a "side effect" question we realize that you may not answer us - but our concern is - Who will? If you can not , or will not, Please direct us to an "HIV doctor" who will.
This article comes from the Laboratory of Immunoregulation, National Institute of Allergy and Infectious Diseases, National Institutes of Health, Bethesda, MD 20892, USA.
Beginning of abstract:
Analysis of apoptosis in lymph nodes of HIV-infected persons. Intensity of apoptosis correlates with the general state of activation of the lymphoid tissue and not with stage of disease or viral burden.
The occurrence of in vivo apoptosis was investigated in lymph node sections obtained from HIV-infected persons at different stages of disease. The degree of apoptosis in lymph nodes from HIV-infected individuals was compared with that observed in lymph nodes obtained from HIV-negative individuals. Apoptosis was readily detected in lymph nodes obtained from both HIV-negative and HIV-positive persons, however, the degree of apoptosis in lymph nodes obtained from HIV-positive persons was three to four times higher than that observed in the lymph nodes obtained from HIV-negative persons. In contrast to HIV-negative lymph nodes in which apoptosis was confined largely to germinal centers, in HIV-positive lymph nodes all functional compartments of the lymph node (i.e., cortex, paracortex, and sinuses) were extensively involved by this phenomenon. Furthermore, a significant correlation was observed between intensity of apoptosis and degree of activation of lymphoid tissue associated with HIV infection. In contrast, intensity of apoptosis correlated neither with the clinical stage of HIV disease nor with the viral burden in the lymph node. Finally, apoptosis was not restricted only to CD4+ cells, both B cells and CD8+ T cells were found to undergo apoptosis. Taken together, these results indicate that the increased intensity of the apoptotic phenomenon in HIV infection is caused by the general state of immune activation, and is independent of the progression of HIV disease and of the levels of viral load.
End of abstract.
The original email to the The Body was posted on Jan 12, 2004 under the title: Cofactors?
Please help us in our search for the meaning of this abstract! We Thank You in Advance.
Response from Dr. Henry
Apoptosis is a mechanism whereby CD4+ T-cells die off. The article by Fauci et al describes how apoptosis induced by HIV (partly through immune activation) contributes to generalized immune system dysfunction. Use of effective HIV drugs has been shown to decrease the level of immune activation and apoptosis in lymph nodes which is a positive effect. The apoptosis relating to possible adverse effects of treatment involves other cell types which may be involved with the general category of apoptosis as a final common pathway to cell death. If mitochondrial toxicity or effects on oxidative stress is aggravated by certain HIV drugs then the idea has been that can perhaps explain some of the toxicity observed (again not usually involving CD4 cells where the net benefit of treatment is clearly established). Convincing data which is clinically practical to apply on how apoptosis related to potential drug toxicity is still lacking. KH
Heartburn and Numbness
nausea and others
- Itchy Testicles After Masturbation Sign Of HIV AIDS
- Pain In Balls After Anal Sex Sign Of HIV AIDS
- White Discharge After Insertive Anal Sex Worried I Have HIV
- Can A Sexually Transmitted Disease Cause A Sore On Your Gums?
- Can You Have Kids If You Have An Std?
- Can Mono Affect HIV Test At 6 Months?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.